Should I consider ablation?

Posted by jimana @jimana, May 10, 2016

jimana
79-year old male Caucasian
Excellent health and regular exercise with history of hypothyroidism. No history of cardiovascular problems. Vegetarian for 16 years, with excellent diet high in fruits and vegetables. No history of hypertension or cardiovascular issues until Feb 21, 16. Life-long boundless energy, almost never tired even after intense physical activity. Post-prandial glucose levels usually at mid- to upper 90s. Former runner with asymptomatic Bradycardia for 45 years. Resting heart rate has been from upper 20s to lower 40s, but immediately responsive on demand.

Feb 21, 16 – Sudden onset of A-fib after a meal. Ambulance to ER, Cardizem brought it under control.
Mar 3, 16 – Echo-cardiogram and treadmill, went into A-fib at end of treadmill but controlled with Valsalva.
– Echo normal (64% EF) and treadmill normal. Heart structurally and functionally normal.
Mar 25, 16 – A-fib. Controlled with Valsalva. Blood, EKG, X-rays normal.
April 25, 16 – A-fib for 10 minutes but controlled with Valsalva.
April 27, 16 – A-fib immediately following a meal while driving. Paramedics called. Pulse in 220 range. Administered Adenosine twice to stop heart. Paddles used three times before sinus rhythm and transport to ER. Blood, EDK and X-rays normal.
April 28, 16 – Next day cardiologist recommended pacemaker and antiarrhythmic.
April 29, 16 – Pacemaker implant and began 50MG Flecainide b.i.d.
May 3, 16 – ER with irregular pulse and BP 228/95. Clonidine and Ativan administered in ER.
May 4, 16 – Flecainide increased to 100MG b.i.d., and metoprolol 25MG b.i.d. begun.

NOW – Feel fine upon arising but within one hour after taking Flecainide and Metoprolol feel weak, dizzy, shortness of breath for two hours. Anxiety high during episodes. Otherwise can walk several miles on treadmill with no problem and BP goes down significantly with exercise. Can’t stand these chemicals and side effects. Looking for alternatives. Should I consider ablation?

Liked by catmom777

@redhead63

Hi:
If you are in great shape then I would definitely go and have it done. I am like you, I wouldn’t want to take all that medications. Take care

Jump to this post

Dear Redhead63, Thanks. I dislike all medications and try to avoid them. magsmar

REPLY
@magsmar

I am a female, 89 yrs. old in good health except have experienced tachycardia since 37 yrs. old. Now have Afib and have had medications from digitalis to now Metoprolol succinate 50mg. and having horrible time breathing, so have cut dose in half & calling doctor. I have decided to have an AV ( July1, 2019) depending solely on the pacemaker. I am so tired of all the meds and nothing is working especially the Metoprolol. This medicine has not given me quality of life. I hope that the AV will give me back some quality. Anyone have a similar condition?

Jump to this post

hello magsmar, the reason, why the cardiologist gave you digitoxin, was , that the betablocker metoprolol alone didn't reduce the atrium fibrillation enough.. digitoxin inhibits the transport of the electric pulses through the AV-node, apart from other effects. especially for older people, like you, who might have a heart failure. you wrote that you are suffering from difficulties with breathing. this is maybe a symptom of heart failure. digitoxin needs time, the half-time is 6-7 days.

My situation is a bit different, 15 months ago I had AV Block -third degree. therefore I needed a pacemaker. the rate of the A-Fib's increased constantly. My heart deteriorated, most probably due to the influence of the fibrillations on the the right chamber (ventricel).
my cardiologist added digitoxin to the betablocker – bisoprolol. I was very "impressed", after 10 days no heart failure symptoms anymore. I'am 73 years old. a control echo of the heart confirmed. I was surprised to read, that digitoxin is also used in the US. it is very old (1885 painted Vincent v. Gogh his French doctor with a branch of digitalis purpurea) , it seems there is a renaissance. I'm very glad that it worked so well.

REPLY
@magsmar

Dear Redhead63, Thanks. I dislike all medications and try to avoid them. magsmar

Jump to this post

After emergency check in, 6/10/19, full of fluid, hardly able to breathe (dumb me), I had the AV ablation, June 11. Having some physical adjustments in recovery. My pacemaker is set for 82 and doctor will lower to 72 in a week then to 62 a week after that. Have a dry cough, PVCs once in awhile, lower back ache (left kidney area), taking lasix and potassium, no beta blockers, taking Xarelto & supplements. Checkiing with PCP Monday. Praying that all (evens out)!

REPLY

I am an 82 year old male in good health and condition and have been having afib for about one year and 19 occurances The most recent month I have had 4 occurrences and the last one lasted 17.5 hours. I have been hoping to figure out what is causing it; too many supplements, stress, sleep, diet, etc., but am not having any luck so far. I have heard that a new trend is to use ablation instead of medication. When should I consider medication and/or ablation since afib is probably causing heart damage?

REPLY
Please login or register to post a reply.